Illinois, 2019Winter Storm in Illinois, December 15 to 16, 2019
December 15 to 16, 2019 · NWS LSX · 11 events in 11 counties and zones
A winter storm moved into the region on Sunday, December 15th with snow moving into central Missouri by mid morning. The snow spread west to east through the day and into the evening hours before tapering off.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved into the region on Sunday, December 15th with snow moving into central Missouri by mid morning. The snow spread west to east through the day and into the evening hours before tapering off. Snowfall rates during this period were between 1 to 2 inches an hour in some locations, especially along the I-70 corridor. Then most of the area saw some light freezing drizzle through Monday morning, December 16th before a second round of snow developed by mid morning and persisted through Monday evening. The snow came to an end by midnight. Overall, a widespread 4 to 6 inches of snow fell during this event with an axis of higher amounts between Columbia, MO and Belleview, IL and another axis of heavy snowfall from Steelville, MO to Carlyle, IL.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 15, 6:01 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Dec 15, 6:01 AM CST, 2 hours 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
601 AM CST Sun Dec 15 2019
.SHORT TERM... (Through Late Monday Night)
Issued at 351 AM CST Sun Dec 15 2019
Winter Storm Warning issued for central and east central Missouri as
well as southwest Illinois for today and Monday. Bands of snow with
snowfall rates of 1 to perhaps 2 inches per hour are possible this
afternoon and evening.
Model guidance continue to show a band of heavy snow developing this
afternoon and persisting through the much of the evening hours.
Guidance shows very strong lift through the column above 800 mb due
to very strong frontogenesis, but this lift is focused on the DGZ
layer which should produce large flakes. Based on this and model
QPF, areas within the Warning area will likely see at least a brief
period of one inch per hour snowfall rates, with some locations
seeing near 2.
This said, there is some uncertainty where these bands will set up
as the area of concern has been shifting, generally southward.
Unfortunately, exactly where these bands will setup will be
difficult to determine exactly where until they develop.
These bands shud develop over central MO and build eastward, then
gradually move ENE. Models suggest the frontogenesis should move
east of the CWA by mid to late evening. However, with the large
scale lift, would think some light precip would linger to at least
Midnight tonight. For late tonight, models have little in the way of
QPF expected. However, guidance also progs low level lift persisting
thru most of the night which shud allow freezing drizzle to occur
across much of the CWA. This low level lift diminishes somewhat late
tonight into Mon morning.
The forecast for Mon is somewhat more complicated. Models continue
to differ on exactly how the approaching upper trof will impact the
area. The ECMWF/EPS suggest a more open wave and therefore less QPF.
On the other hand, the NAM/GFS/GEFS has a sharper trof, as well as
stronger frontogenesis that generate more QPF for Mon. There are
also timing differences with the NAM suggesting a much later onset
and lingering a bit later. The ECMWF also trends slower. Have
attempted to trend slower, but with the GFS being so consistent with
this feature, have kept the forecast closer to the GFS/GEFS trends
for now.
While the main focus will be the snowfall today and this evening,
many areas within the warning could see an additional 1 to perhaps 3
inches of snow on Mon.
Still expect any snow at the onset further south to gradually change
to FZRA during the afternoon and evening hours as a warm wedge
builds into the region. Would also expect sleet on the northern edge
of the transition zone. There is still some question regarding
surface temperatures across far southern portions of the CWA. Models
continue to suggest the freezing line to be along the southern and
southeastern CWA border this afternoon, tonight and Mon morning.
Will need to continue to monitor these trends.
Tilly
.LONG TERM... (Tuesday through Saturday)
Issued at 423 AM CST Sun Dec 15 2019
With the focus on the winter storm event today little was done
with the forecast for Tues and beyond.
GEFS and EPS trends are expecting temps some 10 degrees below
seasonal average for Tues and Wed as a large surface ridge builds
into the area, then a reinforcing cold front Tues night.
Temperatures shud warm quickly on Thurs and continue beyond as
southerly flow returns to the area.
No precip is currently anticipated thru the period. However, will
need to monitor possible precip chances next weekend. Potential is
too low to include mentionable PoPs now.
Tilly
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 534 AM CST Sun Dec 15 2019
Snow will spread east through the region today. Heavy snow, with 1
inch per hour rates or higher, are expected at KCOU mid to late
this afternoon. IFR conditions will quickly set in and remain in
place thru the period. Snow is expected to come to an end tonight
with FZRA/FZDZ for the remainder of the period.
SPECIFICS FOR KSTL/KSUS/KCPS: Snow will spread east late this
morning and persist into this evening. Periods of heavy snow, with
1 inch per hour rates or higher, are expected mid to late this
afternoon/evening. IFR cigs will quickly move into place and
remain thru the end of the period. Snow will come to an end with
FZRA/FZDZ into Mon morning.
Tilly
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 31 27 32 19 / 100 100 90 60
Quincy 27 22 30 16 / 100 100 60 40
Columbia 29 23 29 15 / 100 100 80 40
Jefferson City 30 25 31 16 / 100 100 80 50
Salem 32 29 35 22 / 100 100 100 60
Farmington 32 28 32 22 / 80 100 90 50
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory from 9 AM this morning to midnight CST
Monday night for Crawford MO-Iron MO-Knox MO-Lewis MO-
Madison MO-Marion MO-Reynolds MO-Saint Francois MO-Sainte
Genevieve MO-Shelby MO-Washington MO.
Winter Storm Warning from 9 AM this morning to midnight CST
Monday night for Audrain MO-Boone MO-Callaway MO-Cole MO-
Franklin MO-Gasconade MO-Jefferson MO-Lincoln MO-Moniteau
MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
Charles MO-Saint Louis City MO-Saint Louis MO-Warren MO.
IL...Winter Weather Advisory from 9 AM this morning to midnight CST
Monday night for Randolph IL.
Winter Storm Warning from noon today to midnight CST Monday
night for Bond IL-Calhoun IL-Clinton IL-Fayette IL-Greene
IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Saint Clair IL-Washington IL.
Winter Weather Advisory from noon today to midnight CST Monday
night for Adams IL-Brown IL.
&&
WFO LSXHazardous weather outlook, Dec 15, 4:22 AM CST, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
422 AM CST Sun Dec 15 2019
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
422 AM CST Sun Dec 15 2019
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Accumulating snow across much of the area is expected through this
evening. Ice accretion from freezing drizzle or light freezing rain
is also expected tonight for much of the area. Please refer to the
Winter Storm Warning or Winter Weather Advisory for further
information.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Accumulating snow across much of the area is expected through Monday
evening. Ice accretion from freezing drizzle or light freezing rain
is also expected again on Monday for much of the area. Please refer
to the Winter Storm Warning or Winter Weather Advisory for further
information.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wintry precipitation type and
amounts to the National Weather Service.
Tilly
Winter Storm, Calhoun
- When
- December 15, 9:00 AM CST to December 16, 11:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Social Media
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
Between 4 and 6 inches of snow fell across the county over a two day period, though the majority of the snow fell on the 15th.
Winter Storm, Jersey
- When
- December 15, 9:00 AM CST to December 16, 11:00 PM CST
- Where
- Jersey forecast zone
- Reported by
- Social Media
- Coordinates
- 39.086, -90.357 (the zone’s center; the record gives no point)
Between 4 and 6 inches of snow fell across the county over a two day period, though the majority of the snow fell on the 15th.
Winter Storm, Greene
- When
- December 15, 9:30 AM CST to December 16, 11:00 PM CST
- Where
- Greene forecast zone
- Reported by
- Social Media
- Coordinates
- 39.356, -90.390 (the zone’s center; the record gives no point)
Between 4 and 6 inches of snow fell across the county over a two day period, though the majority of the snow fell on the 15th.
Winter Storm, St. Clair
- When
- December 15, 10:00 AM CST to December 16, 11:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
Between 4 and 10 inches of snow fell across the county over a two day period, with the majority of the snow falling in a two hour period on the 16th.
Winter Storm, Madison
- When
- December 15, 10:00 AM CST to December 16, 11:00 PM CST
- Where
- Madison forecast zone
- Reported by
- Social Media
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
Between 4 and 6 inches of snow fell across the county over a two day period, with the majority of the snow falling in a two hour period on the 16th.
Winter Storm, Macoupin
- When
- December 15, 10:00 AM CST to December 16, 11:00 PM CST
- Where
- Macoupin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.261, -89.924 (the zone’s center; the record gives no point)
Between 4 and 6 inches of snow fell across the county over a two day period, though the majority of the snow fell on the 15th.
Winter Storm, Montgomery
- When
- December 15, 10:30 AM CST to December 16, 11:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.231, -89.479 (the zone’s center; the record gives no point)
Between 4 and 6 inches of snow fell across the county over a two day period, though the majority of the snow fell on the 15th.
Winter Storm, Monroe
- When
- December 15, 11:00 AM CST to December 16, 9:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- Social Media
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
Between 4 and 9 inches of snow fell across the county over a two day period, with the majority of the snow falling in a two hour period on the 16th.
Winter Storm, Bond
- When
- December 15, 12:00 PM CST to December 16, 11:00 PM CST
- Where
- Bond forecast zone
- Reported by
- Social Media
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
Between 4 and 6 inches of snow fell across the county over a two day period, with the majority of the snow falling in a two hour period on the 16th.
Winter Storm, Clinton
- When
- December 15, 12:00 PM CST to December 16, 11:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- Social Media
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
Between 4 and 8 inches of snow fell across the county over a two day period, with the majority of the snow falling in a two hour period on the 16th.
Winter Storm, Marion
- When
- December 15, 12:00 PM CST to December 16, 11:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Social Media
- Coordinates
- 38.650, -88.919 (the zone’s center; the record gives no point)
A narrow band of 4 and 6 inches of snow fell across the far northern part of the county over a two day period, with the majority of the snow falling in a two hour period on the 16th.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Indiana, December 15 to 17, 20192 deaths · 45 injured · $590,000 · 12 events
- Winter Storm and Winter Weather in Missouri, December 15 to 17, 20191 death · 1 injured · 18 events
- Winter Storm and Winter Weather in Kansas, December 15, 20191 death · 1 injured · 5 events
- Avalanche in Utah, December 15, 20191 death · 1 event
- Winter Weather in Ohio, December 15 to 16, 201932 events
- Strong Wind in New York, December 15, 2019$16,000 · 16 events
- Winter Storm in Missouri, December 15 to 16, 201913 events
- Heavy Snow and Winter Weather in Illinois, December 15 to 17, 201912 events
- High Wind and Winter Weather in California, December 15, 201971 kt wind · 7 events
- Winter Weather in Indiana, December 15 to 16, 20197 events
- Winter Storm in Kansas, December 15, 20196 events
- Winter Storm in Kansas, December 15, 20195 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870960, 870992, 870993, 870987, 870991, 870994, 870995, 870985, 870988, 870989, 870990.